TLDR: Ondansetron and SSRI interactions and dangers
Aussie Paramedic here seeking a decent explanation on the use of Ondansetron in someone who is prescribed SSRI’s (or any antidepressant that may have an effect on QTc)
I have base fundamental pharmacology knowledge from uni, but it’s been awhile since I’ve touched my pharmacology textbook. Whilst I’m happy with interpreting most drugs individual pharmacodynamics/kinetics, I struggle to put into context how certain drugs interact with each other.
It’s been reported to me that administration of Ondansetron in patients taking SSRI’s places them at an increased risk of prolonging their QTc and subsequently increasing chances of an R on T / torsades episode. In my practice, SSRI’s aren’t mentioned in contraindications or precautions for Ondansetron administration, and in my setting we’d always have them on cardiac monitoring – however, we are increasingly administering ondansetron in low-risk patients and leaving them at home / organising GP appointments for them at a later date. I don’t want to place anyone in any unnecessary danger if it can be avoided. Searching the drug interaction comes up with the potential life-threatening interaction and states to avoid combination, however I know that a good 60-70% of our patients are on SSRI’s (namely sertraline) and are given ODT ondans without a second thought. To my knowledge, Ondansetron doesn’t have a significant impact on QTc unless it is being administered intravenously (which we also do, however we don’t leave these patients at home). With the prevalence of SSRI usage and the relatively common prescription for ondansetron, I take it that if it was a huge issue it would be more prevalent in training / warnings.
Essentially I’m looking for a dumbed down explanation regarding the interaction between the two drugs, and the actual risk of harm with co-administration. Any info would be greatly appreciated!
Edit: As a side note, if anyone could elaborate on the usage of ondansetron in patients taking SSRI’s (or other antidepressants) +/- sympathomimetics and the risk of serotonin syndrome that would also be greatly appreciated.
Source: Original link